Alert archive / Missouri / Red Flag Warnings in 2025

Red Flag Warning 1, NWS St. Louis, MO

February 28, 202530 counties in Missouri; 17 counties in Illinois

NWS St. Louis, MO issued this red flag warning at Feb 28, 2025, 2:31 AM CST for 30 counties in Missouri; 17 counties in Illinois. It took effect at Feb 28, 2025, 10:00 AM CST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2025, 2:31 AM CST (08:31 UTC)
In effect from
Feb 28, 2025, 10:00 AM CST
Expired
Feb 28, 2025, 8:00 PM CST
In force
10 hr
Issued by
NWS St. Louis, MO
All 47 counties

Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Dent County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 17 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2025-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2025-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1667 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WWUS83 KLSX 280831
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
231 AM CST Fri Feb 28 2025

ILZ079-098>102-MOZ018-019-026-027-034>036-041-042-047>052-059>065-
072>075-083>085-099-010200-
/O.NEW.KLSX.FW.W.0001.250228T1600Z-250301T0200Z/
Randolph IL-Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-
Monroe IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-
Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-
Callaway MO-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-
Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City MO-
Jefferson MO-Crawford MO-Washington MO-Saint Francois MO-
Sainte Genevieve MO-Dent MO-Iron MO-Madison MO-Reynolds MO-
231 AM CST Fri Feb 28 2025

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN
MISSOURI AND PARTS OF SOUTHWEST ILLINOIS...

The National Weather Service in St Louis has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM this morning to 8 PM CST this evening.

* AFFECTED AREA...In Illinois, Fire Weather Zones 079, 098, 099, 
  100, 101 and 102. In Missouri, Fire Weather Zones 018, 019, 
  026, 027, 034, 035, 036, 041, 042, 047, 048, 049, 050, 051, 
  052, 059, 060, 061, 062, 063, 064, 065, 072, 073, 074, 075, 
  083, 084, 085 and 099.

* TIMING...From 10 AM this morning until 8PM this evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 19 percent.

* IMPACTS...These conditions are conducive for the rapid spread
  and growth of uncontrolled wildfires. Any fires that develop
  will catch and spread quickly. Outdoor burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

Kimble
2 follow-up statements
237 
WWUS83 KLSX 281639
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
1039 AM CST Fri Feb 28 2025

ILZ058>060-064-065-069-070-074-095>097-010045-
/O.EXA.KLSX.FW.W.0001.000000T0000Z-250301T0200Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Adams IL-Brown IL-Pike IL-
1039 AM CST Fri Feb 28 2025

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR WEST CENTRAL AND SOUTH CENTRAL
ILLINOIS...

The National Weather Service in St Louis has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 8 PM CST this evening.

* AFFECTED AREA...In Illinois, Fire Weather Zones 058, 059, 060, 
  064, 065, 069, 070, 074, 095, 096 and 097.

* TIMING...From 10 AM this morning until 8PM this evening.

* WINDS...West 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

ILZ079-098>102-MOZ018-019-026-027-034>036-041-042-047>052-059>065-
072>075-083>085-099-010045-
/O.CON.KLSX.FW.W.0001.000000T0000Z-250301T0200Z/
Randolph IL-Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-
Monroe IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-
Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-
Callaway MO-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-
Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City MO-
Jefferson MO-Crawford MO-Washington MO-Saint Francois MO-
Sainte Genevieve MO-Dent MO-Iron MO-Madison MO-Reynolds MO-
1039 AM CST Fri Feb 28 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN MISSOURI AND PARTS
OF SOUTHWEST ILLINOIS...

* AFFECTED AREA...In Illinois, Fire Weather Zones 079, 098, 099, 
  100, 101 and 102. In Missouri, Fire Weather Zones 018, 019, 
  026, 027, 034, 035, 036, 041, 042, 047, 048, 049, 050, 051, 
  052, 059, 060, 061, 062, 063, 064, 065, 072, 073, 074, 075, 
  083, 084, 085 and 099.

* TIMING...From 10 AM this morning until 8PM this evening.

* WINDS...West 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 to 20 percent.

* IMPACTS...These conditions are conducive for the rapid spread 
  and growth of uncontrolled wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and dry fuels can contribute
to extreme fire behavior.

&&

$$

BRC
756 
WWUS83 KLSX 010200
RFWLSX

URGENT - FIRE WEATHER MESSAGE
National Weather Service St Louis MO
800 PM CST Fri Feb 28 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-083>085-099-010300-
/O.EXP.KLSX.FW.W.0001.000000T0000Z-250301T0200Z/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Dent MO-
Iron MO-Madison MO-Reynolds MO-
800 PM CST Fri Feb 28 2025

...RED FLAG WARNING WILL EXPIRE AT 8 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY...

Winds are expected to decrease and the relative humidity is 
expected to increase above critical fire-weather thresholds.
Therefore, the red flag warning will be allowed to expire as 
scheduled.

$$

Britt

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this red flag warning went out at Feb 27, 10:49 PM CST, 3 hours 42 minutes earlier. Its key messages:

  • Widespread elevated fire weather conditions are expected tomorrow afternoon, due to gusty winds, low humidity, and abnormally warm temperatures.
  • Widespread rainfall is highly likely Tuesday (80-90%), with thunderstorms possible. While confidence remains low at this stage, there is a very conditional threat for strong/severe thunderstorms Tuesday as well.
Area forecast discussion, Feb 27, 10:49 PM CST, 3 hours 42 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1049 PM CST Thu Feb 27 2025

.KEY MESSAGES...

- Widespread elevated fire weather conditions are expected
  tomorrow afternoon, due to gusty winds, low humidity, and
  abnormally warm temperatures.

- Widespread rainfall is highly likely Tuesday (80-90%), with
  thunderstorms possible. While confidence remains low at this
  stage, there is a very conditional threat for strong/severe
  thunderstorms Tuesday as well.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 341 PM CST Thu Feb 27 2025

The primary concern in the short term continues to be the potential
for elevated fire weather conditions due to low humidity and gusty
winds, both for the remainder of the afternoon today and for most of
the day tomorrow.

Regarding today, gusty northwest winds with sustained speeds between
10 and 20 mph have developed throughout the area behind the passage
of a dry cold front. While this front is not bringing a significant
cooldown, and in fact temperatures have climbed to well above normal
values (50s to low 60s) in spite of it. Meanwhile, humidity levels
have fallen well into the 30s to as low as the mid 20s in some
areas, resulting in elevated fire weather conditions across a broad
footprint. Meanwhile, 10 hour dead fuel observations from local RAWS
stations have fallen to between 5 and 10 percent locally, and while
this does not tell the whole story about fuels, it is a decent
indicator that fine/dead fuels will be dry enough to burn in many
areas. There have also been a few small observed wildfires today,
including one confirmed across eastern Callaway county.

Winds are expected to weaken overnight tonight, but will turn to the
southwest tonight and increase substantially during the day tomorrow
as another dry cold front approaches. This front will be associated
with a strong and broad surface low that will dive into the Great
Lakes through the day, and will produce a tight pressure gradient
locally. As such, southwesterly winds are expected to be even
stronger in many areas tomorrow, especially across northern Missouri
and western Illinois where gusts of 30 to 40 mph will be possible.
Winds will likely be a bit weaker farther to the southwest, but are
still expected to reach the 10-20 mph sustained / 20 to 30 mph gust
range. Meanwhile, with even warmer temperatures expected, afternoon
humidity is expected to reach similar, if not slightly lower values
than today. As a result, widespread elevated fire weather conditions
are a near certainty at a minimum, with at least some potential for
a few hours of Red Flag conditions at times.

The biggest sources of uncertainty regarding tomorrow's potential
"upper end" scenario are the overall state of local fuels, and
whether or not the driest air overlaps with the strongest winds.
Snow has completely melted across the area and a lot of the finer
dead fuels have sufficiently dried out. However, per recent reports,
lingering moisture from snowmelt in parts of the Ozarks continues to
keep fuels on the wetter side in some areas. Still, there may be
areas that are more exposed to sun/wind than others even here, and
areas that are outside of the steeper terrain of the Ozarks and also
had less snow to melt are likely to be plenty dry enough to burn
tomorrow afternoon. And, if the forecast trends even slightly drier
and/or slightly windier, we could see some critical conditions
develop as a result.

BRC

&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 341 PM CST Thu Feb 27 2025

While quiet weather is expected over the weekend thanks to the
return of high pressure, a more active pattern resumes Monday and
Tuesday that will bring opportunities for more rain and likely some
thunderstorms as well.

By late tomorrow, the aforementioned cold front will push through
the area, and a broad area of surface high pressure and cooler, dry
air will settle into the area. This will result in modest cooling
trend over the weekend, with temperatures near or slightly below
late February averages and and plenty of sun.

With little of note to discuss regarding the weekend weather,
attention quickly turns to the potential for rain and thunderstorms
early in the week, particularly on Tuesday. While a synoptic scale
ridge will build across the central U.S. Sunday, models continue to
suggest that a shortwave will attempt to push through this ridge
late Sunday / early Monday and bring a round of light precipitation
with it. Considering that this wave will be fighting a lot of
ambient dry air and the aforementioned ridge, it is not expected to
produce much in the way of precipitation and/or impacts at this
time.

However, by Tuesday a much more significant trough will move east
and into the central Plains and Mississippi Valley. Ensembles have
been rather consistent in the depiction of a dynamic system, with
very strong upper levels winds and a rapidly deepening surface low
associated with. There remain some non-trivial differences among
LREF clusters in timing and strength, and these differences do
impact the potential range of local impacts. However, at this stage
it is a near certainty that this system will bring widespread
rainfall to our area Tuesday, and it is more likely than not that
thunderstorms will also occur as well.

For starters, ensemble mean PWAT values are currently projected to
reach near or above the 90th percentile in response to very rapid
warm, moist advection. When combined with the expected very strong
forcing from the approaching trough and cold front, widespread
rainfall will be very likely. This is corroborated by very high
NBM/LREF probabilities for rainfall, which may even under
represent the potential slightly just due to the slight timing
differences amount ensemble members. In short, we can expect rain
to fall in most areas.

What is a bit less certain is the potential for thunderstorms, and
in particular, the upper end potential for strong or severe storms.
As a baseline, we do expect very strong dynamics with this system,
so wind shear is not likely to be a limiting factor for organized
storms. What is less certain is the availability of instability,
which may be more limited at our northern latitude than areas
farther south. LREF ensemble probabilities suggest median values of
around 100-300 J/kg with 90th percentile values reaching closer to
600-700 J/kg, the latter of which would be more than enough to
support robust updraft development. That being said, it is unknown
whether these higher end values will materialize, especially with
the potential for cloudy, rainy conditions ahead of the stronger
forcing. These details are unknowable at this time range, but
there is enough evidence to support at least some potential for
strong/severe storms locally.

This threat is likely to wind down sometime Tuesday night or
Wednesday, with perhaps some wraparound precipitation possible
through Wednesday as well. This would likely occur behind a cold
front, and current forecast temperatures suggest it would likely
fall as liquid rain. Meanwhile, a cooling trend is likely behind the
cold front Wednesday and Thursday, with decreasing precipitation
chances.

BRC

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1043 PM CST Thu Feb 27 2025

There has been little change since the previous TAF issuance.
The ongoing light winds will gradually back to more southwesterly
overnight. We are still expecting a period of LLWS conditions across
central and northeast MO and west-central IL impacting KJEF,
KCOU, and KUIN from 11z-15/16z attendant with a strong LLJ. There
could also be a brief hour or so window of LLWS conditions at the
St. Louis metro terminals in the 14-16z period, but I have not
included it at this time due to the brevity and uncertainty.
Southwest winds will quickly increase and become strong and gusty
between 14-16z in part due to mixing, with winds veering to more
westerly on Friday afternoon. VFR flight conditions will continue.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Feb 27, 3:54 PM CST, 10 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
354 PM CST Thu Feb 27 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
354 PM CST Thu Feb 27 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Elevated fire weather may persist during the late afternoon and
evening, but weakening winds will diminish this threat shortly after
sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Widespread elevated fire weather conditions are expected during the
day Friday due to gusty southwest winds, low humidity and dry
vegetation.

A chance of thunderstorms exists in much of the area Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

19

Nearby

Red Flag Warnings in Missouri, 2025Red Flag Warnings in Illinois, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.